Nebraska, 2008

Hail in Nebraska, August 25, 2008

August 25, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced large hail over parts of Scotts Bluff county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced large hail over parts of Scotts Bluff county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 25, 2:10 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 25, 2:10 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT MON AUG 25 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...TSTMS HAVE BEEN
DEVELOPING OVER THE MOUNTAINS AND ARE NOW SPREADING EAST ONTO
THE PLAINS.  THIS IS IN AN AREA OF 1000-2000 J/KG CAPE AND -5
LIFTED INDEX PLUS GOOD DIRECTIONAL SHEAR FROM SSE.  SMALL HAIL
AND LOCALLY HEAVY RAIN CONTINUE TO BE MAIN THREATS IN MARGINALLY
SEVERE ENVIRONMENT...WILL KEEP 20-30 PERCENT POPS TILL 9 PM.
AREAS OF FOG WILL LIKELY DEVELOP AGAIN LATE TONIGHT IN PARTS OF
NEBRASKA PAHANDLE.  FORECAST FOR TUE STILL ON TRACK...UPPER
RIDGING OVER CWA WILL GIVE WAY TO INCREASING WESTERLY FLOW
ALOFT AS AN UPPER TROUGH SWEEPS ACROSS NORTHERN ROCKIES.  WHILE
THE UPPER DYNAMICS WILL STAY WELL NORTH OF US...THE ASSOCIATED
COLD FRONT WILL LIKELY AID IN SOME TSTMS TUE AFTERNOON/EVENING
OVER ROUGHLY THE SOUTHEAST HALF OF THE CWA.  FRONT TIMES INTO
NORTHERN CWA LATE TUE MORNING AND FAR SOUTHERN CWA TUE EVENING.
MAX TEMPS TUE WILL STILL BE WARM AGAIN AHEAD OF THE FRONT.

.LONG TERM...WED THRU MON...A DRY NW OR WNW FLOW ALOFT SETS UP OVER
THE REGION THRU FRI NIGHT.  A SERIES OF WEAK UPPER FEATURES RIPPLE
SEWD ACROSS MT INTO THE NRN PLAINS...WITH THE STRONGEST ONE THUR
NIGHT WHICH HELPS DRIVE A SECONDARY COOL FRONT THRU THE REGION.  THE
COOLEST DAY LOOKS TO BE ON FRI.  GOING INTO NEXT WEEKEND...A FLAT
UPPER RIDGE SHIFTS OVER THE AREA SAT WHICH SHOULD STILL KEEP US DRY
BUT WITH THE START OF A WARMING TREND.  UPPER RIDGE SHIFTS E SUN
INTO MON WITH THE FLOW ALOFT BECOMING SW AHEAD OF A PAC COAST UPPER
TROF.  THIS SHOULD START PULLING A DECENT SHOT OF MONSOON MSTR NEWD
INTO THE REGION...WITH LATE DAY TSTMS BECMG POSSIBLE BY SUN NIGHT
INTO MON.  TEMPS ALSO REBOUND TO MORE SUMMERLIKE SUN AND MON.  ECMWF
FROM 00Z RUN PRETTY MUCH SUPPORTS 12Z GFS WITH MOST FEATURES IN THE
LATER PERIODS.

&&

.AVIATION...A FEW OF THE TSTMS THROUGH EARLY THIS EVENING MAINLY
EAST OF MOUNTAINS MAY PRODUCE BRIEF MVFR CEILINGS AND VISIBILITIES.
AREAS OF IFR CEILINGS AND REDUCED VISIBILITIES ARE LIKELY AGAIN IN
PARTS OF THE PANHANDLE LATER TONIGHT INTO MID MORNING TUESDAY.
A COLD FRONT WILL MOVE ACROSS CWA TUESDAY AFTERNOON AND EVENING.
SOUTH WINDS WILL GUST TO 30 KNOTS AHEAD OF THE FRONT...WITH WINDS
SHIFTING TO THE NORTHWEST AFTER ITS PASSAGE.

&&

.FIRE WEATHER...WILL KEEP THE RED FLAG WARNING FOR CARBON COUNTY
INTO EARLY THIS EVENING ALTHOUGH WINDS SOMEWHAT MARGINAL.  HAVE
ALSO OPTED TO ISSUE A FIRE WEATHER WATCH FOR CARBON AND ALBANY
COUNTIES AND THE NORTHERN LARAMIE RANGE FOR TUE AFTERNOON AS
SURFACE PRESSURE GRADIENT WILL INCREASE AHEAD OF COLD FRONT...AND
IT WILL AGAIN BE VERY WARM AND DRY AND BREEZIER THAN TODAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING LOWER ELEVATIONS OF CARBON COUNTY UNTIL 7 PM
     THIS EVENING FOR FIRE WEATHER ZONE 293.
     FIRE WEATHER WATCH FROM NOON TO 7 PM TUESDAY FOR FIRE WEATHER
     ZONES 292...293...294.
NE...NONE.

&&
Hazardous weather outlook, Aug 25, 9:55 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT MON AUG 25 2008

NEZ001>003-019>021-054-055-WYZ060-063-065-066-068>070-261145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-SNOWY RANGE-LARAMIE VALLEY-LARAMIE RANGE-NIOBRARA-
GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1055 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP OVER THE
LARAMIE RANGE AND SNOWY RANGE EARLY THIS AFTERNOON.  THE STORMS
WILL MOVE SLOWLY EAST SOUTHEAST ONTO THE LOWER ELEVATIONS OF
SOUTHEAST WYOMING THROUGH THE AFTERNOON...AND THEN INTO MUCH OF
THE WESTERN NEBRASKA PANHANDLE THROUGH EVENING. A FEW OF THE
STORMS OVER EXTREME SOUTHEAST WYOMING AND IN THE PANHANDLE
WILL BECOME STRONG PRODUCING SMALL HAIL...WIND GUSTS TO 50 MPH
AND LOCALLY HEAVY RAIN. SOUTH WINDS OVER THE PANHANDLE WILL
ALSO INCREASE THIS AFTERNOON AND TONIGHT WITH GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST LATE TUESDAY
AFTERNOON AND EVENING. A FEW NON-SEVERE THUNDERSTORMS WILL
DEVELOP OVER THE REGION TUESDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
MAINLY OVER THE WESTERN NEBRASKA PANHANDLE AS WELL AS FOR PARTS
OF NIOBRARA...GOSHEN AND LARAMIE COUNTIES IN SOUTHEAST WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-064-067-261145-
CONVERSE-NORTH LARAMIE RANGE-PLATTE-
1055 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST TUESDAY AFTERNOON.
ISOLATED NON-SEVERE THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON
AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-062-261145-
SOUTHWEST CARBON-NORTH CARBON-
1055 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE LOWER ELEVATIONS OF
CARBON COUNTY THIS AFTERNOON AND EARLY EVENING. HIGH
TEMPERATURES BETWEEN 85 AND 90 AND LOW RELATIVE HUMIDITIES
FROM 10 TO 15 PERCENT WILL COMBINE WITH GUSTY SOUTHWEST WINDS
OF 15 TO 25 MPH TO CAUSE INCREASED FIRE DANGER POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTHWEST WINDS WILL SHIFT TO THE WEST OR NORTHWEST
TUESDAY AFTERNOON. CONDITIONS WILL STILL BE VERY WARM...DRY
AND BREEZY OVER THE AREA TUESDAY AFTERNOON AND EARLY EVENING
AND CRITICAL FIRE WEATHER CONDITIONS MAY BE REACHED AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 25, 1:44 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT MON AUG 25 2008

WYZ063>067-069-252145-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...CENTENNIAL...GARRETT...LARAMIE...
BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...CHEYENNE
244 PM MDT MON AUG 25 2008

...THUNDERSTORMS SPREADING OVER PARTS OF SOUTHEAST WYOMING...

THUNDERSTORMS HAVE BEEN DEVELOPING SINCE EARLY THIS AFTERNOON OVER
AND JUST EAST OF THE MOUNTAINS OF SOUTHEAST WYOMING. AS OF 235 PM
MDT...THERE WAS A SCATTERED COVERAGE OF STORMS MAINLY IN AN AREA
FROM DOUGLAS TO NEAR CHEYENNE AND THEN WEST TO CENTENNIAL...WITH THE
STRONGEST STORMS ABOUT 12 MILES NORTHWEST OF CHEYENNE.

THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST WYOMING THROUGH THE
AFTERNOON AND EARLY EVENING. GUSTY WINDS NEAR 50 MPH...SMALL HAIL
AND LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS AS
THEY MOVE EAST OR EAST/SOUTHEAST AT 15 MPH.

JLH
Local storm report, Aug 25, 1:55 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             12 N CHEYENNE           41.32N 104.79W
08/25/2008  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Aug 25, 2:41 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT MON AUG 25 2008

WYZ069-070-252300-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...CHEYENNE...PINE BLUFFS
341 PM MDT MON AUG 25 2008

...STRONG THUNDERSTORM MOVING EAST THROUGH CENTRAL AND EASTERN
LARAMIE COUNTY...

A STRONG THUNDERSTORM LOCATED 15 MILES NORTHEAST OF CHEYENNE WILL
CONTINUE TO MOVE EAST AT 20 MPH THROUGH 5 PM. THIS THUNDERSTORM
WILL AFFECT RURAL AREAS NORTH OF INTERSTATE 80. DEADLY CLOUD TO
GROUND LIGHTNING...HAIL UP TO THE SIZE OF DIMES...AND BRIEF WINDS
GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM.

HAHN
Special weather statement, Aug 25, 3:42 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT MON AUG 25 2008

WYZ066-068>070-260000-
LARAMIE RANGE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...TORRINGTON...
CHEYENNE...PINE BLUFFS
442 PM MDT MON AUG 25 2008

...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY
EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST AT
20 MPH ACROSS SOUTHEAST WYOMING THROUGH 6 PM. AT 445 PM...THE
STRONGEST THUNDERSTORMS WERE FORMING IN SOUTHERN GOSHEN
COUNTY...MAINLY WEST OF HIGHWAY 85. DEADLY CLOUD TO GROUND
LIGHTNING...HAIL UP TO THE SIZE OF DIMES...AND BRIEF WIND GUSTS TO
40 MPH WILL BE POSSIBLE WITHIN THESE THUNDERSTORMS.

HAHN
Special weather statement, Aug 25, 4:52 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT MON AUG 25 2008

WYZ060-260030-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
552 PM MDT MON AUG 25 2008

...TWO STRONG THUNDERSTORMS OVER SOUTHWESTERN NIOBRARA COUNTY...

AT 550 PM MDT...A STRONG THUNDERSTORM WAS ABOUT 15 MILES NORTH OF
LUSK WITH ANOTHER STRONG STORM 10 MILES WEST OF LUSK. BOTH TO
THESE THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT 15 MPH. HEAVY
RAIN...DEADLY LIGHTNING...SMALL HAIL AND BRIEF GUSTY WINDS TO 40
MPH WILL BE LIKELY WITH THESE STORMS THROUGH 620 PM.

JLH

The radar

The Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
August 25, 4:59 PM MST to 5:19 PM MST
Where
Scotts Bluff County, 7 mi W of Scottsbluff to 1.5 mi NNW of Scottsbluff
Measured
1.75 in hail
Reported by
Public
Coordinates
41.870, -103.786

Many reports of hail from 1.00 to around 1.75 inches in diameter reported between Mitchell and Scottsbluff, Nebraska.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119446.